Tennessee, 2008

Hail and Damaging Winds in Tennessee, June 9, 2008

June 9, 2008 · NWS OHX · 7 events in 4 counties and zones

Severe weather with strong thunderstorm winds and hail occurred in Middle Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Severe weather with strong thunderstorm winds and hail occurred in Middle Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 9, 12:59 PM CST, 3 hours 36 minutes earlier.

Area forecast discussion, Jun 9, 12:59 PM CST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
159 PM CDT MON JUN 9 2008

.DISCUSSION...
CU FIELD MINIMAL ACROSS MID STATE AS WARM UPPER LEVEL ANTICYCLONE
REMAINS ACROSS THE AREA WITH GOOD SUBSIDENCE TAKING PLACE. TEMPS
HAVE WARMED INTO THE LOWER 90S AT A FEW LOCATIONS AS OF 1 PM CDT
WITH PLATEAU IN MID TO UPPER 80S. CU FIELD IS BEGINNING TO FORM
ALONG PLATEAU SO CANT RULE OUT ISOLATED THUNDERSTORM OR TWO IN
THE AFTERNOON HEAT. A POTENT THUNDERSTORM DEVELOPED OVER WALKER
COUNTY GEORGIA AND HEADED NORTH ACROSS CHATTANOOGA DURING THE LAST
HOUR.

POTENT THUNDERSTORMS HAVE DEVELOPED ACROSS SOUTHERN ILLINOIS
INTO SOUTHWEST INDIANA AT EARLY AFTERNOON. THIS ACTIVITY IN
ASSOCIATION WITH A SLOW MOVING COLD FRONT. SOME OF THESE STORMS
WILL LIKELY REACH SEVERE LIMITS WITH DAMAGING WINDS AND LARGE
HAIL. ISOLATED STORMS ALSO DEVELOPING IN NORTHEAST ARKANSAS AND
SOUTHEAST MISSOURI.

MODELS BRING SURFACE LOW OUT OF MISSOURI THIS EVENING AND WORK
IT QUICKLY NORTHEAST INTO GREAT LAKES REGION OVERNIGHT WHILE
DRAGGING A WEAKENING COOL FRONT INTO MIDDLE TENNESSEE LATE
TONIGHT/EARLY TUESDAY. LATEST MODEL RUNS DONT GIVE MUCH IN THE WAY
OF PRECIP SO WILL KEEP POPS FAIRLY LOW. CANT RULE OUT ISOLATED SEVERE
LATE TONIGHT/EARLY TUESDAY IN MID STATE. STILL A CHANCE OF
SHOWERS/TSTMS DURING THE DAY TUESDAY BUT MAINLY EAST. DEEP ENOUGH
MOISTURE AROUND INTO THE WEEKEND AND WITH WEAK EMBEDDED SHORTWAVES
TRAVERSING THE AREA TO KEEP A POP RUNNING THROUGH SATURDAY.

AFTER TODAY TEMPS WILL BACK OFF FROM THE HEAT OF THE LAST SEVERAL
DAYS BUT REMAIN ABOVE NORMAL. HAVE ISSUED (UPDATED) PNS ABOUT
THE HOT START TO JUNE 2008. CHECK WEB SITE FOR DETAILS.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      72  87  67  90 /  30  30  10  20
CLARKSVILLE    70  87  64  89 /  40  30  10  20
CROSSVILLE     66  82  63  85 /  30  30  10  20
COLUMBIA       71  87  66  89 /  30  30  10  20
LAWRENCEBURG   70  87  67  89 /  30  30  10  20
WAVERLY        68  88  65  90 /  40  30  10  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

BOYD
Hazardous weather outlook, Jun 9, 4:06 AM CST, 12 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
506 AM CDT MON JUN 9 2008

TNZ005>011-022>034-056>066-075-077>080-093>095-101015-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
506 AM CDT MON JUN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

TONIGHT AFTER MIDNIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL
ENTER THE MID STATE. THE PROBABILITY FOR WIDESPREAD HAZARDOUS
WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE FOR ISOLATED TO SCATTERED THUNDERSTORMS TUESDAY AND AGAIN
THURSDAY THROUGH SATURDAY. MOST OF THE STRONGER ACTIVITY WILL BE
IN THE THE PEAK HEATING HOURS OF THE AFTERNOON AND EARLY EVENING.
GUSTY STRAIGHT LINE WINDS...SMALL HAIL AND DANGEROUS LIGHTNING
COULD OCCUR. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS
LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

31

In the hours before

Special weather statement, Jun 9, 3:18 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
418 PM CDT MON JUN 9 2008

TNZ032-065-066-092145-
CUMBERLAND-PUTNAM-WHITE-
418 PM CDT MON JUN 9 2008

...A STRONG THUNDERSTORM WAS AFFECTING CUMBERLAND...PUTNAM AND WHITE
COUNTIES...

AT 412 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTH OF MONTEREY...OR 12 MILES WEST OF
CROSSVILLE...MOVING NORTH AT 13 MPH.

THIS STORM WILL BE...
  6 MILES SOUTHEAST OF MONTEREY BY 445 PM CDT.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

JLM

The radar

The Nashville radar (KOHX), 54 km away, was scanning. The volume nearest the first event began at 22:33 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Rutherford

When
June 9, 4:35 PM CST
Where
Rutherford County, 5 mi S of Murfreesboro
Measured
0.88 in hail
Reported by
Public
Coordinates
35.778, -86.420

Thunderstorm Wind, Rutherford

When
June 9, 4:51 PM CST
Where
Rutherford County, 2 mi N of Murfreesboro
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.879, -86.420

Large tree limbs were blown off trees.

Thunderstorm Wind, Warren

When
June 9, 5:47 PM CST
Where
Warren County, 2.51 mi E of Smartt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
35.635, -85.786

Trees were blown down at the intersection of State Route 108 and State Route 127.

Thunderstorm Wind, Warren

When
June 9, 5:49 PM CST
Where
Warren County, 2.24 mi E of Smartt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
35.626, -85.790

Trees were blown down at the intersection of Lawson Mill Road and State Highway 108.

Thunderstorm Wind, Putnam

When
June 9, 6:47 PM CST
Where
Putnam County, 1.8 mi ENE of Twin Oak
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.090, -85.590

Trees were blown down on Window Cliff Rd.

Thunderstorm Wind, Clay

When
June 9, 7:44 PM CST
Where
Clay County, 1.1 mi W of Celina
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.550, -85.520

Trees were blown down on Arcott Rd.

Thunderstorm Wind, Clay

When
June 9, 7:47 PM CST
Where
Clay County, 4 mi NW of Celina
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.591, -85.551

Trees were blown down on New Hope Rd.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95382, 95384, 95387, 95389, 95393, 95397, 95399.